ChAdOx1 nCov-19-associated vaccine-induced immune thrombotic thrombocytopenia (VITT)
From February 2021 onwards, there have been several reports of unusual thrombotic phenomena associated with thrombocytopenia among subjects who received the ChAdOx1 nCov-19 vaccine. These reports led to a temporary pause in ChAdOx1 nCov-19 administration across several European countries, pending further investigation regarding a possible link. Subsequently, the agency emphasized that on balance, the protective effect of the vaccine against COVID-19 infection far exceeded the possible risk. Two reports have hence been published in The New England Journal of Medicine on a rare prothrombotic state following the vaccine, probably through a mechanism similar to heparin-induced thrombocytopenia (HIT).
Report from Norway
In a report from Norway, following the vaccination of 132,686 individuals, five health care workers, including four women between 32-54 years of age, presented with severe thrombocytopenia and thrombosis at several sites.1 The events were reported 7–10 days following administration of the first dose of the vaccine. Their platelet counts ranged between 10–70,000/mm3. Thrombosis of the cerebral veins or dural venous sinuses occurred in 4 patients, while the fifth patient developed thrombosis of the portal, hepatic, splenic, azygos, hemiazygos, and basivertebral veins. A high level of IgG antibodies to platelet factor-4 (PF4)–polyanion (a heparin analogue) was noted in all patients, similar to that observed in HIT. Considering the absence of hemolysis, idiopathic thrombocytopenic purpura and thrombotic thrombocytopenic purpura were excluded. Four patients were treated with low-molecular-weight heparin, while unfractionated heparin was administered in the fifth. Four patients received IVIG in a dose of 1 gm/kg along with methylprednisolone or prednisolone 1 mg/kg. Three of the patients died, while two made a full recovery. The authors hypothesized a spontaneous HIT syndrome related to the ChAdOx1 nCoV-19 vaccine.
Report from Germany and Austria
Greinacher et al. reported on 11 patients from Germany and Austria, including nine women, who developed unusual thrombosis or thrombocytopenia after the ChAdOx1 nCov-19 vaccine.2 Their median age was 36 years with a range of 22–39 years. These patients presented between 5–16 days after receiving the vaccine. Thrombocytopenia was noted in all patients with a median nadir platelet count of 20,000/mm3 (range: 9,000–107,000). None of the patients had received any type of heparin prior to the event. One or more thrombotic events were noted in all; a major, fatal intracranial hemorrhage occurred in one patient. Among the thrombotic events, cerebral venous thrombosis was observed in nine patients, three developed splanchnic vein thrombosis; pulmonary embolism was noted in three patients, while four patients had thrombosis in other locations. Five of these patients had thrombosis at multiple sites. A fatal outcome occurred in 6/11 patients; four patients were on the road to recovery at the time of reporting, while the outcome was unknown in one patient. The serum levels of antibodies against the PF4-heparin complex demonstrated strong reactivity (optical density >3.00 units) in the first four patients. The report included all patients who underwent investigation for vaccine associated thrombosis; 28 tested positive for PF4-heparin antibodies. Platelet activation in the presence of PF4, was also demonstrated, independent of heparin. All reactions were inhibited by monoclonal antibody against the platelet Fcγ receptors and immunoglobulin, suggesting that platelet activation occurred through Fcγ receptors.
What may underly the pathogenesis of vaccine-associated thrombotic disorders?
The mechanism may bear a close similarity to HIT. Normally, platelet activation results in the release of PF4 from the alpha granules. PF4 is considered to promote coagulation through attenuation of the effect of heparin-like anticoagulant molecules. In heparin-induced thrombocytopenia, binding occurs between PF4 and heparin on the surface of platelets to form an antigen. This results in the generation of IgG antibodies against the heparin-PF4 complex. Adjacent platelets are activated via their Fcγ receptors, leading to activation of the clotting mechanism through platelet-derived microparticles and thrombin generation. Besides, the complex formed by the PF4-heparin combination and the IgG antibodies bind to surfaces of the endothelial cell leading to the expression of tissue factor, triggering the clotting mechanism. Thus, the combined effect of platelet and endothelial cell activation results in a hypercoagulable state. Thrombocytopenia occurs due to the destruction of activated and antibody-coated platelets by the reticulo-endothelial system.
Recently it has been observed that a prothrombotic disorder closely similar to HIT may occur with triggers other than heparin.3 The clinical and serological characteristics also bear a close resemblance to HIT. These triggers include polyanionic drugs, which bind to the cationic PF4. It may also occur with no preceding pharmacological triggers, including bacterial and viral infections. Such thrombotic thrombocytopenic syndromes have been termed autoimmune heparin-induced thrombocytopenia. In vaccine-induced immune thrombotic thrombocytopenia (VITT), similar to heparin, binding may occur between the vaccine and platelets or PF4, triggering the coagulation cascade, with platelet destruction by the reticuloendothelial system.
The possibility of the adenovirus vector as the incriminating agent that induces a prothrombotic state is also being considered, with reports of thrombotic phenomena in four subjects in the United States following receipt of the Janssen vaccine.4 Similar to ChAdOx1 nCov-19, The Janssen vaccine also uses an adenovirus vector.
Treatment of vaccine-induced immune thrombotic thrombocytopenia
The mainstay of treatment is intravenous immunoglobulin directed against the Fcγ receptor to inhibit platelet activation, along with corticosteroids. Non-heparin anticoagulants must be administered to combat the hypercoagulable state, including direct Xa inhibitors (apixaban, rivaroxaban), direct thrombin inhibitors (argatroban, bivalirudin), or fondaparinux. Platelets are not recommended unless there is evidence of bleeding or if surgical intervention is required.
- VITT appears to be an extremely rare complication following the ChAdOx1 nCov-19 vaccine; the actual incidence is currently unknown
- Thrombotic phenomena usually occur 5–20 days after vaccine; thrombocytopenia is noted in all cases
- Early screening and identification of patients suspected to have VITT is of crucial importance; diagnosis is based on the platelet count and ELISA testing to detect PF4–heparin antibodies. The D-dimer level is usually higher than 4.0 mg/l
- Intravenous immunoglobulin, corticosteroids, and non-heparin anticoagulants are the cornerstones of treatment
- Considering the preponderance of life-threatening thrombotic phenomena predominantly among the younger, female population, it may be appropriate to consider a safer, alternative vaccine among these subjects
1. Schultz NH, Sørvoll IH, Michelsen AE, et al. Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination. N Engl J Med. Published online April 9, 2021:NEJMoa2104882. doi:10.1056/NEJMoa2104882
2. Greinacher A, Thiele T, Warkentin TE, Weisser K, Kyrle PA, Eichinger S. Thrombotic Thrombocytopenia after ChAdOx1 nCov-19 Vaccination. N Engl J Med. Published online April 9, 2021:NEJMoa2104840. doi:10.1056/NEJMoa2104840
3. Greinacher A, Selleng K, Warkentin TE. Autoimmune heparin-induced thrombocytopenia. J Thromb Haemost. 2017;15(11):2099-2114. doi:10.1111/jth.13813
4. Johnson & Johnson COVID-19 vaccine under EU review over blood clots. Published April 10, 2021. Accessed April 11, 2021. https://www.abc.net.au/news/2021-04-10/johnson-and-johnson-covid-vaccine-eu-review-over-blood-clots/100060722